Dexmedetomidine, a highly-selective A2 agonist, has an established safety profile in ICU sedation. Fever associated with it is reported in 5-7% of patients in clinical trials and small-scale cohort studies. Drug fever (DF) is a diagnosis of exclusion but must be considered as differential in patients using dexmedetomidine.
We report a patient with high-grade, continuous fever whose temporal relationship strongly implicates dexmedetomidine as fever source.
Patient is an 87 y/o male, intubated and started on dexmedetomidine-drip for sedation due to respiratory failure after IABP implantation and coronary angioplasty. Three hours post-dexmedetomidine infusion, temperature was 38.4°C. Meropenem, Vancomycin and Micafungin were empirically started. Septic and autoimmune work-up were negative. The next day, temperature averaged 39.9-40.4C despite acetaminophen and cooling-blanket. Dexmedetomidine was maintained (0.5 μg/kg/hr) until 42H after which was stopped due to suspected DF. Patient defervesced 8 hours off-dexmedetomidine and remained afebrile.
A dexmedetomidine-fever temporal pattern according to reports demonstrating onset post-initiation (3-24H), persistence while infusion (>38°C) and resolution within 2-12H after discontinuation fits our patient’s fever pattern and relation to dexmedetomidine infusion.
Dexmedetomidine-induced fever is believed to be caused by stimulation of brain areas responsible for thermoregulation – the caudal raphe magnus by the locus coeruleus which regulates arousal and primary site of action of dexmedetomidine. Hence, it should be included as a differential diagnosis of fever in the ICU. Timely recognition of drug-induced events and high index of suspicion are needed to avoid invasive, costly or extensive interventions.